canasa-loose stools?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

jayce
Regular Member


Date Joined Nov 2007
Total Posts : 382
   Posted 1/7/2008 7:07 AM (GMT -7)   
my daughter is finding that her stools have been loose in the last few days, it began before she went to the court enema every other night from every night- she believes it's because it's the canasa 3x daily, there is no blood and no more urgency or frequency, but she has made a concerted effort to get that 3rd suppossitory in . could these be causing loose stools?
Mom to 19 year old daughter diagnosed 11/07.
asacol 2 3x daily
colazal 3 3x daily
proctofoam 3x daily
mesalamine enema 1x daily
canasa suppostiories 3x daily (usually doesn't get to do 3)
culturelle probiotic 1 daily
chewable vitamin
hydrocortisone enema at bed tme


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5151
   Posted 1/7/2008 10:01 AM (GMT -7)   
In my experience Colazal is the 5-ASA med that does the most to solidify bms. I personally detest Canasa; it is greasy because of the fatty esters used to bind the med, etc. (Probably the pharmaceuticals make a lot of money on it so they keep pushing it at patients; one member wrote to another thread recently that it cost him "$10 a pop"!) As your daughter tapers the Cortenema she is still using mesalamine enemas, right? I don't think it's necessary to use both the mesalamine enemas AND Canasa since her symptoms have come under control. She'll probably be able to manage with the oral meds & mesalamine enemas together. The mesalamine enemas do contain sulfiting agents as a preservative; some patients have problems with that. They're not ideal for solidifying bms, but they do reduce & eventually eliminate UC inflammation for us 5-ASA responders. Hope this explanation helps. There are foods, such as plain boiled rice, that help to solidify bms. Some patients use Metamucil to bulk up their waste; they may reply to your post about it. / Old Hat (nearly 30 yrs with left-sided UC; currently on 3 Colazal daily for maintenance of remission)

bookworm21
Veteran Member


Date Joined Mar 2008
Total Posts : 1766
   Posted 4/17/2008 3:47 PM (GMT -7)   

So I (re)started Canasa last week and it caused diarrhea and cramping Tuesday and Wednesday mornings. My GI nurse told me to go off of it. But this morning I was still having diarrhea and now even blood in my stool. I'm confused as to whether Canasa was helping, harming, or both?

Any insights?


Female, Age 19, Dx w/ UC August 2007
9 Asacol/day, 1000 mg Canasa (caused side effects)


quincy
Elite Member


Date Joined May 2003
Total Posts : 30078
   Posted 4/17/2008 10:01 PM (GMT -7)   
ComedyDork..Things can get worse before they get better...I would strongly suggest you try the 5ASA retention enemas if you haven't already.

q
*Heather*Status: mini flare Dec 28... tapered to every 4th night
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol (6 daily) + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals/supplements 
~Probiotic 3(Natural Factors Protec) bedtime + 1 (Primadophilus Reuteri) occasionally
~multi-digestive enzymes as needed ....zymactive 3 - 5x daily
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


bookworm21
Veteran Member


Date Joined Mar 2008
Total Posts : 1766
   Posted 4/18/2008 5:12 AM (GMT -7)   

I had tried enemas right after I was diagnosed, but I think it must have given me a fissure or something because it caused more bleeding. Which is why this time I went for the suppository.

Hopefully things will get better once I start probiotics this weekend. At least this morning I don't have bad cramps and diarrhea.


Female, Age 19, Dx w/ UC August 2007
9 Asacol/day, 1000 mg Canasa (caused side effects)


bellski
Regular Member


Date Joined Apr 2008
Total Posts : 499
   Posted 4/18/2008 5:20 AM (GMT -7)   
I'm sorry your daughter is having these problems, I was on canasa and my symptoms improved but now I am off of it and just on asacol pills.  When I took canasa I did not experience the bad symptoms.  Good luck.  Bellski
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, February 19, 2018 12:55 PM (GMT -7)
There are a total of 2,930,910 posts in 321,578 threads.
View Active Threads


Who's Online
This forum has 160317 registered members. Please welcome our newest member, Missw65.
470 Guest(s), 15 Registered Member(s) are currently online.  Details
Mak37, albear99, Emoney12, Sc1863, tickbite666, Michael_T, Jumpei, BrianO, Girlie, kloz31, Bull101, magoo2, jrreyes910, Mbajda, Jack & Diane